Florida, 2009Rip Current in Florida, June 6, 2009
June 6, 2009 · NWS TBW · 1 event in 1 county or zone
A stalled frontal boundary was in place across northern Florida with high pressure ridging across south Florida. This kept west to southwest wind flow across the local area and allowed for rip currents to develop at area beaches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary was in place across northern Florida with high pressure ridging across south Florida. This kept west to southwest wind flow across the local area and allowed for rip currents to develop at area beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 6, 1:52 AM EST, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 6, 1:52 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
252 AM EDT SAT JUN 6 2009
.SHORT TERM (SATURDAY - MONDAY)...PRETTY ACTIVE WITH SCATTERED
THUNDERSTORMS ACROSS MUCH OF THE REGION OVERNIGHT. THIS IS
LARGELY DUE TO AN UPPER-LEVEL TROUGH OF LOW PRESSURE TO OUR
WEST...WHICH IS CREATING LIFT FROM ABOVE. MEANWHILE...A DIFFUSE
SURFACE BOUNDARY IS MEANDERING THROUGH NORTH FLORIDA AT THIS
TIME...AND SURFACE CONVERGENCE AHEAD OF THE BOUNDARY IS CURRENTLY
MAXIMIZED OVER THE CENTRAL FLORIDA PENINSULA. WE KNOW ITS GOING TO
RAIN TODAY...BUT TO NAIL DOWN WHERE THE BEST CHANCES WILL BE IS
DIFFICULT DUE TO THE UNCERTAINTIES WITH THE UPPER FEATURES AND
SURFACE TROUGH. WE ALSO HAVE TO ACKNOWLEDGE THE POSSIBILITY THAT
THE GFS IS ON TO SOMETHING BRINGING -11C 500MB TEMPERATURES ACROSS
THE REGION THIS AFTERNOON. THESE COLDER TEMPERATURES DO NOT SHOW
UP ON THE INITIALIZATION...AND THE NAM IS ABOUT 2 DEGREES WARMER
OVERALL. STILL...ITS BEST TO ERR ON THE SIDE OF CAUTION AND WILL
MENTION STRONG TO SEVERE FOR THE INTERIOR IN THE HAZARDOUS WEATHER
OUTLOOK THIS MORNING.
SCATTERED STORMS ARE EXPECTED AGAIN ON SUNDAY...ALTHOUGH THESE
SHOULD BE MORE TYPICAL AFTERNOON TYPE STORMS RATHER THAN MUCH OF
THE DAY.
BY MONDAY...THE DRY AIR BEHIND THE UPPER-LEVEL LOW IS FORECAST TO
REALLY SHUT DOWN OUR RAIN CHANCES. BELIEVE THE GFS IS BRINGING A
BIT TOO MUCH DRY AIR IN...SO WILL BLEND THE LOWER MAV POPS WITH
THE HIGHER NAM/MET POPS AND SHOW 30 PERCENT ALONG THE COAST AND 40
PERCENT INTERIOR AND SOUTHWEST.
.LONG TERM (MONDAY NIGHT - FRIDAY)...PERSISTENT MID/UPPER LEVEL
TROUGH OVER THE SOUTHEASTERN STATES AND FLORIDA WILL GRADUALLY
WEAKEN AND SHIFT EAST INTO THE WESTERN ATLANTIC DURING TUESDAY AND
WEDNESDAY AS UPPER RIDGING TO THE WEST SLOWLY BUILDS EASTWARD
THROUGH FRIDAY. AT THE SURFACE THE RIDGE AXIS WILL MEANDER ABOUT
THE NORTHERN AND CENTRAL PENINSULA PROVIDING A WEAK PRESSURE
PATTERN AND A LIGHT SOUTHEAST WIND FLOW. SUFFICIENT MOISTURE AND
DAYTIME HEATING SHOULD HELP TO GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS (CLIMO-LEVEL POPS 30%) ALONG THE SEA BREEZE
CIRCULATIONS EACH DAY DURING THE AFTERNOON AND EVENING HOURS
THROUGH WEDNESDAY...THEN LOWER RAIN CHANCES (POPS 20%) ARE
EXPECTED ON THURSDAY AND FRIDAY AS INCREASING HEIGHTS AND WARMING
TEMPS ALOFT ASSOCIATED WITH THE UPPER RIDGE MOVES INTO THE
FORECAST AREA. NEAR NORMAL TEMPERATURES AT THE START OF THE LONG
TERM WILL RISE TO 3-5 DEGREES ABOVE NORMAL FROM MID WEEK ON WITH
DAYTIME HIGHS CLIMBING TO 90 ALONG THE COAST AND LOWER 90S INLAND
WITH OVERNIGHT LOWS IN THE UPPER 60S NORTH AND LOWER TO MID 70S
CENTRAL AND SOUTH.
&&
.AVIATION...BRIEF TEMPO PERIODS OF MVFR CEILINGS AND VISIBILITIES
FROM SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE TERMINAL
SITES DURING THE NEXT 24 HOURS. OUTSIDE OF THE SHOWERS/STORMS VFR
CONDITIONS ARE EXPECTED.
&&
.MARINE...SOME RESIDUAL 10 TO 15 KNOT SOUTHWESTERLY WINDS AND 3 TO
4 FOOT SEAS THIS MORNING WILL GRADUALLY SUBSIDE AS THE TROUGH OF
LOW PRESSURE OVER NORTH FLORIDA WEAKENS. HIGH PRESSURE WILL BEGIN
TO BUILD ACROSS THE WATERS ON SUNDAY AND REMAIN IN PLACE THROUGH
WEDNESDAY. THIS WILL KEEP OUR WATERS IN LIGHT WINDS AND SLIGHT
SEAS.
&&
.FIRE WEATHER...MOIST AND UNSTABLE AIRMASS WILL BE WITH US THROUGH
THE WEEKEND...THEN SOME DRIER AIR IS FORECAST TO MAKE ITS WAY INTO
THE STATE. RELATIVE HUMIDITIES WILL STAY WELL ABOVE CRITICAL
LEVELS FOR THE NEXT SEVERAL DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 85 73 87 73 / 50 20 40 20
FMY 88 72 89 71 / 60 20 50 20
GIF 87 72 89 71 / 60 20 50 20
SRQ 85 72 86 71 / 50 20 40 20
BKV 86 67 88 66 / 60 20 50 20
SPG 86 76 87 75 / 50 20 40 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...JILLSON
LONG TERM/AVIATION...MCMICHAEL
Hazardous weather outlook, Jun 6, 4:14 AM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
514 AM EDT SAT JUN 6 2009
FLZ039-042-043-048>052-055>057-060>062-065-061430-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
514 AM EDT SAT JUN 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE GULF WATERS AND THE
WESTERN HALF OF FLORIDA WILL FOCUS OVER THE PENINSULA LATER THIS
MORNING AND BECOME MORE NUMEROUS. COLD AIR ALOFT WILL CREATE AN
UNSTABLE ATMOSPHERE RESULTING IN A FEW STRONG STORMS THIS
AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND
DAMAGING WIND GUSTS CANNOT BE RULED OUT AS WELL...ESPECIALLY OVER
THE INTERIOR.
WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG
APPLIANCES AND ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORM ENDS
BEFORE USING THE TELEPHONE OR RUNNING WATER.
...FLOOD IMPACT...
THERE IS SOME RISK OF TRAINING CELLS TODAY...WHICH COULD RESULT
IN 2 TO 3 INCHES OF RAIN IN A SHORT PERIOD OF TIME. THESE HEAVY
RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. SMALL STREAMS MAY BRIEFLY EXCEED BANK FULL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY...THEN DRIER AIR WILL MOVE IN THURSDAY AND FRIDAY
RESULTING IN ONLY ISOLATED AFTERNOON STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
JILLSON
In the hours before
Special weather statement, Jun 6, 2:09 AM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
309 AM EDT SAT JUN 6 2009
FLZ051-052-055-056-060745-
HARDEE-POLK-MANATEE-HILLSBOROUGH-
309 AM EDT SAT JUN 6 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HILLSBOROUGH...
NORTHEASTERN MANATEE...SOUTHWESTERN POLK AND NORTHWESTERN HARDEE
COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
MOVING NORTHEAST AT 15 MPH. THESE THUNDERSTORMS WILL AFFECT PARRISH
SUN CITY CENTER...WIMAUMA...RUSKIN...BRANDON...BLOOMINGDALE...
DUETTE...FORT GREEN...BRADLEY JUNCTION...LITHIA...BOYETTE...AND FORT
LONESOME...UNTIL 345 AM EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.
LAT...LON 2795 8227 2768 8184 2743 8208 2747 8237
2761 8249
TIME...MOT...LOC 0707Z 234DEG 14KT 2759 8235Special weather statement, Jun 6, 3:17 AM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
417 AM EDT SAT JUN 6 2009
FLZ052-056-060900-
HARDEE-POLK-
417 AM EDT SAT JUN 6 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN POLK AND
NORTHWESTERN HARDEE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS...MOVING NORTHEAST AT 15 MPH. THESE STORMS
WILL AFFECT FORT GREEN...FORT MEADE...BRADLEY JUNCTION...
BOWLING GREEN...AND BARTOW...UNTIL 500 AM EDT.
GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.
LAT...LON 2795 8179 2775 8162 2756 8198 2773 8206
TIME...MOT...LOC 0815Z 233DEG 13KT 2768 8196
Special weather statement, Jun 6, 5:00 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
600 AM EDT SAT JUN 6 2009
FLZ062-065-061100-
CHARLOTTE-LEE-
600 AM EDT SAT JUN 6 2009
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEE AND WESTERN
CHARLOTTE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTHEAST AT 15 MPH...WILL AFFECT PINE ISLAND...BOCA GRANDE...
SUNCOAST ESTATES AND NORTH FORT MYERS...UNTIL 700 AM EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 2648 8219 2677 8227 2684 8215 2680 8214
2678 8217 2681 8219 2676 8221 2677 8224
2672 8225 2670 8224 2669 8219 2672 8216
2664 8208 2688 8207 2702 8181 2670 8171
2652 8211 2665 8216 2666 8221 2650 8216
TIME...MOT...LOC 1000Z 244DEG 13KT 2668 8215Rip Current, Pinellas
- When
- June 6, 7:00 AM EST
- Where
- Pinellas forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 27.903, -82.739 (the zone’s center; the record gives no point)
A 32-year-old male was caught in a rip current off of Redington Shores Beach. It pulled him out to sea where he was caught treading water for over five hours. The Coast Guard rescued him and he was hospitalized.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, June 6, 20091 death · 2 injured · 1 event
- Flash Flooding in Idaho, June 6, 20091 death · 2 events
- Hail and Damaging Wind in Nebraska, June 6, 2009$1.6 million · 1.75 in hail · 10 events
- Hail in Idaho, June 6, 2009$1.0 million · 0.5 in hail · 1 event
- Hail in Kansas, June 6, 2009$500,000 · 1.75 in hail · 2 events
- Hail in Nebraska, June 6, 2009$134,000 · 1.75 in hail · 19 events
- Hail in Nebraska, June 6 to 7, 2009$110,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Texas, June 6, 2009$50,000 · 56 kt wind · 2 events
- High Wind in New Mexico, June 6, 2009$28,000 · 62 kt wind · 5 events
- Hail in Kansas, June 6, 2009$9,000 · 2.75 in hail · 17 events
- Hail and Damaging Winds in Texas, June 6, 2009$15,000 · 1.75 in hail · 7 events
- Flash Flood in Washington, June 6, 2009$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184371.